By Brian Maass

AURORA, Colo. (CBS4) – Multiple anesthesiologists are questioning the amount of Ketamine, a widely employed sedative, used on Elijah McClain just before he stopped breathing last August, with one doctor saying it was, “Too much, twice too much.”

The popular sedative was injected into McClain by a member of Aurora Fire Rescue the night of Aug. 24, 2019, after McClain, 23, was stopped by Aurora police officers. Officers said McClain showed signs of “excited delirium,” a syndrome which can feature aggressive behavior, unexpected strength, violence, stamina and sweating.

(credit: Aurora)

Ketamine, which is used in association with anesthesia, is commonly used by first responders on individuals exhibiting excited delirium symptoms.

But Dr. Ebony Jade Hilton, an anesthesiologist at the University of Virginia, told CBS4 the 500 mg dose used on McClain was far too much.

“In this instance, I don’t see the necessity of using a potent agent at that high of a dose,” said Hilton, who is a double-board certified anesthesiologist.

She said she has often used Ketamine as anesthesia for surgeries and called it “fantastic” when used correctly. But she said, “Never have I ever used 500 mg of Ketamine to do so. For sedation level, 250 mg is on the high end and he got twice that in one shot.”

McClain, who was handcuffed when he received the injection, stopped breathing shortly after the shot and had no pulse. He was pronounced dead three days later. In his autopsy report, a forensic pathologist said the level of Ketamine in McClain’s system fell within the “therapeutic level.” While there was no evidence of a Ketamine overdose, the pathologist said he could not exclude the possibility McClain suffered from an unexpected reaction to the drug. The autopsy did not determine a precise manner or cause of death saying both were “undetermined.”

Hilton reviewed police body cam video of the incident and said with such a high dose of Ketamine, Aurora first responders needed to be on high alert for an adverse reaction and be prepared for respiratory problems. She said when she reviewed videotape, she did not see anyone closely monitoring McClain’s breathing after the injection and that heart and respiratory monitors should have been fastened to McClain prior to the injection.

Elijah McClain

Elijah McClain (credit: Mari Newman)

“Something is not right,” said Hilton.

But in multiple statements, Aurora Fire Rescue administrators have said Ketamine “had been properly administered” and “the actions of the responders were consistent and aligned with established protocols.” A spokesperson for AFR would not consent to an on-camera interview, referring CBS4 to written statements.

In a briefing to Aurora City Council in March, Dr. Daniel Willner, Associate Medical Director for Aurora Fire Rescue said, “After the patient receives Ketamine they are put on oxygen and heart monitors as soon as feasible.”

Based on his weight, McClain should have received roughly 320mg to 350mg of Ketamine according to medical guidelines. Aurora Fire Rescue personnel later said they overestimated the young man’s weight and gave him a dose that would have been appropriate for a 220 pound man. McClain weighed 140 lbs.

“This appears to have been an anesthetic misadventure,” observed Dr. Gary Ogin, a retired anesthesiologist in Colorado. “The dose would have reliably produced sedation compatible with general anesthesia. At that dose, respiratory arrest would be anticipated.”

(credit: Aurora)

Ogin said he believes first responders failed to realize the impact Ketamine had on McClain and failed to then take decisive action to reverse what had occurred. He said if they had helped McClain breathe following the dose, “I would have expected him to start spontaneous breathing after some time.”

Mari Newman, an attorney representing the family of Elijah McClain, has called the dosing decisions “shockingly wrong.” The family intends to file a lawsuit over McClain’s death.

Aurora Fire Rescue said it has been using Ketamine since 2018 as have 93 hospitals in Colorado.

Brian Maass

Comments (3)
  1. Alexander Miller says:

    I’m an ER doc. In reading this, I am reminded that our anesthesiology colleagues, while unquestionably experts in the OR, where they provide pretty much immaculate care for previously evaluated, mostly healthy patients, may not be able to appreciate the ‘fog of war’ environment that can characterize the ER or the prehospital (EMS) setting, where diagnostic information is scarce, and yet quick decision-making is usually required. I want to focus exclusively on ketamine here, and leave aside any discussion about whether law enforcement had good reason to engage Mr McClain in the first place, leading to the involvement of EMS.

    Ask any EMS medical director, and they’ll tell you that intramuscular ketamine has been widely embraced in the last few years in the US as a tactic for sedating agitated patients who may have a behavioral or medical emergency. 500mg IM (intramuscular) is probably the most common dose in EMS protocols – a big dose, no doubt. It’s not without controversy.

    But ketamine is in fact one of the safest sedating agents available, with its primary advantage being that almost all patients continue to breathe well on their own despite being fully ‘anesthetized.’ We use it to place breathing tubes, ‘set’ bones, and do other painful procedures all the time in the ER, and I whole-heartedly disagree with Dr Ogin that it reliably produces respiratory arrest at high doses — that’s frankly bonkers and is contrary to the evidence. For paramedics, the advantage of ketamine is that it works faster than other sedatives that are about-as-safe (benzodiazepines or neuroleptics).

    Another point not mentioned in your article — which I get, is directed at a general audience — is that IV and IM dosing differ for ketamine, as for many medications. An anesthesia patient invariably has IV access, in which case ketamine doses of ~1.5-2.0 mg/kg are ‘full’ doses. With intramuscular admin, ~4-5mg/kg doses are recommended — more than double. While not necessarily apparent to the average reader, this difference may plan a role in the perspective you got from Dr Hilton.

    A huge body of literature shows that ketamine has a wide therapeutic index. In other words, ketamine has a ‘ceiling’ effect that tends to make it safe. Case reports of accidental overdose show that patients tend overwhelming NOT TO DIE when they get a dose ten times what they should have. They just go into a dreamland for longer before coming back. This is why many EMS agencies have chosen 500mg IM, because it is thought to be a reasonable estimate for a ‘one size fits all’ dose that can be easily drawn up and administered, time and time again, in spite of the chaos of the prehospital environment This may even have come to constitute what trial attorneys call ‘the standard of care.’

    All of that being said, every patient responds differently to medicines, and complications with ketamine do occur. Somewhat rarely, patients may stop breathing for a few seconds, then recover on their own, during a fast IV push (not applicable to Elijah, no IV access). In other VERY rare but dreadful cases, patients may reflexively close their wind pipe for reasons that are poorly understood (laryngospasm). These rare complications occur unpredictably and display a weak dose-response relationship, meaning they are not necessarily more likely at high doses. Some patients — it’s difficult to know who ahead of time — are likely prone to them for reasons that medicine hasn’t figured out (‘host factors’). Anesthesiologists are usually able to do a thorough evaluation and chart review before planning cases — some emergent surgeries excepted. Paramedics get the luxury of asking conscious, cooperative patients about their allergies — if they’re conscious and cooperative. If something goes wrong after a med is given, the OR is the most controlled, heavily-resourced, safest environment possible. It just bears no resemblance to the back of an ambulance, or a side walk.

    To try to sum up — sorry, long winded — I object to your characterizing this dose of ketamine as inappropriate or negligent, using the testimony of other doctors who are hardly experts in this area, and I strongly suspect Elijah’s death had more to do with other factors — namely, dangerous physical restraint techniques, those things that have killed many other people in the process of arrest. Laryngospasm or ventricular arrhythmia are less likely possibilities. I encourage you to seek out a local EMS-subspecialty boarded emergency physician or a toxicologist (each a level of expert above me) for more commentary on ketamine’s role in this unfortunate event.

    1. Daniel Williams says:

      An excellent explanation, especially for laymen like me. Ketamine also is used recreationally, as I’m reasonably sure you know.

      Ketamine is one of the few drugs I’ve not experienced, though friends that have say it is quite pleasant.

      Thanks again.

    2. Dave Ross says:

      These paramedics joined rogue cops in an unprovoked assault that killed the victim. They should be charged with murder. The victim had been choked out by his assailants and was having trouble breathing. None of them had any lawful excuse for touching the victim who had broken no laws and just wanted to go home.

Leave a Reply